Alert archive / Kentucky / Tornado Warnings in 1996
Tornado Warning 37, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 28, 1996, 4:58 PM CDT for Muhlenberg County, Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1996, 4:58 PM CDT (21:58 UTC)
- Expired
- May 28, 1996, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Muhlenberg County, KY
The radar
The Ft Campbell radar (KHPX), 55 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:04 PM CDT | Hail 1.75 | Greenville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 282158 TORPAH KYC177-282245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 458 PM CDT TUE MAY 28 1996 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST KENTUCKY ...MUHLENBERG COUNTY A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR WEIR...ROSEWOOD AND BEECH CREEK BETWEEN 510 AND 525 PM CDT. AT 455 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15 MILES NORTHEAST OF HOPKINSVILLE NEAR WEIR. MOVEMENT WAS EAST AT 25 MPH. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF nA TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. SHANKLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 28, 1:23 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 28, 1:23 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT TUE MAY 28 1996 17Z SFC MAP SHOWED LOW NEAR PIA...WITH POSSIBILITY OF ANOTHER WAVE FORMING IN SRN IL WITH PAH LOWEST PRES IN THIS AREA. ADAP SHOWS CAP NOW BELOW 1 DEG WITH DERIVED CONVECTIVE TEMP FROM AREA SKEW-TS ABOUT 83-85 DEG. ADAP SFC BASED LI'S ARE NOW -4 TO -6. MOST OF THE LOW CLOUDS HAVE CLEARED AND EXPECT DECENT SUN TO ALLOW US TO REACH THOSE CONVECTIVE TEMPS. FCST ISSUES TO ADDRESS INCLUDE ONSET OF AFTN AND EVE THUNDERSTORMS...ALONG WITH CLOUD COVER AND TEMPS. RUC DATA VALID FOR 21Z SHOWS S100 CONVERGENCE ACROSS CENTRAL PTN OF SRN IL INTO WRN KY. 850-500 LAVE VVELS SHOWS LIFT IN REGION WITH MID-LVL WINDS INCREASING UNDERNEATH THE WEAKENING UPR LOW. SCATTERED THUNDERSTORMS STILL A THREAT...WITH BEST THREAT FOR SEVERE CONVECTION SUPPORTING ROTATION ALONG AND EAST OF SFC BOUNDARY...WHERE HELICITIES WILL BE HIGHEST WITH DECENT LOW-LVL TURNING (IN TORNADO WATCH AREA). AREAS DOWN TOWARD WESTERN KENTUCKY FAR SRN IL WILL SEE LESS TURNING POTENTIAL WITH LOW-LVL FLOW MORE UNIDIRECTIONAL...PER KPAH WSR-88D VWP. FRONT SHOULD BE SLOW MOVING...REACHING A LINE FROM NE KY INTO SW TN AS SFC LOW POSITIONS NEAR CVG. THREAT FOR CONVECTION SHOULD END EARLY TONIGHT AS MODELS SHOW GOOD MID-LVL DRYING AND SUBSIDENCE REGION UNFOLDING PER NEG UPR DIFF VORT ADVECTION. WEDNESDAY LOOKS LIKE A DECENT DAY. AS UPR RIDGE BUILDS OVER NORTHERN PLAINS...WESTERLIES TAKE OVER ACROSS CWA. THIS WILL TEND TO SLOW THE SOUTHWARD SHUNT OF LOW-LVL MSTR...RESULTING IN CU FORMATION (THINKING LAPSE RATES WILL ALSO BE JUST STEEP ENOUGH). THUS THE SKY SHOULD BECOME PARTLY SUNNY. WITH MODELS IN FAIR AGREEMENT...THINK SPLIT OF GUIDANCE NOS MOST APPROPRIATE. AREA LOWS HIGHS POPS WRN KY NEAR 60 NEAR 80 4- SE MO 55-60 UPPER 70S 1- SRN IL 55-60 MIDDLE 70S 4- SW IN NEAR 60 75-80 5- NOLES
In the hours before
Local storm report, May 28, 3:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 28 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM \ LANCASTER IL .5 INCH HAIL
05/28/96 WABASHSpecial weather statement, May 28, 4:08 PM CDT, 50 minutes before
ILZ076>078-082-083-INZ081-082-085>088-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 400 PM CDT TUE MAY 28 1996 ...TORNADO WATCH #476 CONTINUES FOR PART OF SOUTHEAST ILLINOIS UNTIL 6 PM... ...TORNADO WATCH #479 REPLACES TORNADO WATCH #476 AND CONTINUES THE WATCH FOR ALL OF SOUTHWEST INDIANA UNTIL 10 PM... STRONG THUNDERSTORMS IN SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA WILL HAVE THE POTENTIAL TO BECOME SEVERE THIS EVENING. WIND FIELDS ARE FAVORABLE FOR THE STORMS TO PRODUCE TORNADOES. AS A RESULT...A TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE SOUTHEAST ILLINOIS COUNTIES OF WAYNE...WABASH...WHITE...EDWARDS...AND HAMILTON. A TORNADO WATCH FOR THE SOUTHWEST INDIANA COUNTIES OF GIBSON...PIKE...POSEY...VANDERBURGH... WARRICK...SPENCER...DUBOIS...AND PERRY CONTINUES UNTIL 10 O'CLOCK THIS EVENING. HUMPHREY
Special weather statement, May 28, 4:33 PM CDT, 25 minutes before
ILZ076>078-082-083-INZ081-082-085>088-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 430 PM CDT TUE MAY 28 1996 ...TORNADO WATCH #476 NO LONGER IN EFFECT FOR SOUTHEAST ILLINOIS... ...TORNADO WATCH #479 REPLACES TORNADO WATCH #476 AND CONTINUES THE WATCH FOR ALL OF SOUTHWEST INDIANA UNTIL 10 PM... THE THREAT OF SEVERE WEATHER HAS SHIFTED EAST OF THE WABASH RIVER AND SO THE TORNADO WATCH FOR SOUTHEAST ILLINOIS IS NO LONGER IN EFFECT. THE ATMOSPHERE REMAINS FAVORABLE FOR THUNDERSTORMS TO BECOME SEVERE AND DEVELOP TORNADOES...SO A TORNADO WATCH HAS BEEN EXTENDED UNTIL 10 PM FOR THE SOUTHWEST INDIANA COUNTIES OF GIBSON...PIKE...POSEY...WARRICK... VANDERBURGH...SPENCE*R...DUBOIS...AND PERRY. HUMPHREY
Nearby
Tornado Warnings in Kentucky, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.